Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Wakefield, VA

June 6, 2002Nottoway County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2002, 6:58 PM EDT for Nottoway County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 6:58 PM EDT (22:58 UTC)
Expired
Jun 6, 2002, 7:30 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Nottoway County, VA

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:15 PM EDTThunderstorm WindBlackstone, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 062258
SVRAKQ
VAC135-062330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
658 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 730 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BURKEVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  JENNINGS ORDINARY AROUND 700 PM
  FERGUSONVILLE AROUND 710 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.

SEEK A STURDY SHELTER IMMEDIATELY

$$

DAVIS
&&
LAT...LON 3720 7832 3708 7817 3723 7795 3730 7819

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:15 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 6, 3:15 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
315 PM EDT THU JUN 6 2002

WL NEED TO KEEP THIS SHORT AS SVR TSTMS ALREADY MOVG THRU PIEDMONT
COUNTIES. STRONG S/W MOVG THRU KY WL SPARK WIDESPREAD CNVTN...WITH
SCTD SVR STORMS...ACRS MOST CWA THRU EARLY EVE. WATCH ALREADY IN
PLACE FOR VA/MD COUNTIES.

PCPN ENDS EARLY FRI AS SFC BNDRY SLIPS S INTO NC. UPR RDG/SFC HIGH
PRES IN CONTROL THRU THE WEEKEND AND INTO EARLY NEXT WEEK BRINGING
DRY CONDS AND NR SEASONAL TEMPS.

FCSTID =20
SBY   61  68  55  74 /  70  10   0   0
OXB   60  67  55  70 /  70  20  10  10
ECG   70  75  62  75 /  60  30  10  10
ORF   70  75  62  75 /  60  30  10  10
PHF   64  72  58  73 /  70  20   0   0
AKQ   64  75  56  79 /  70  20   0   0
RIC   61  72  54  77 /  70  10   0   0
FVX   60  72  54  77 /  70  10   0   0

.AKQ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.

CULLEN

In the hours before

Special weather statement, Jun 6, 4:00 PM EDT, 2 hours 58 minutes before
MDZ021>025-VAZ048-049-060>100-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT THU JUN 6 2002

...SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 8 PM...

SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR CENTRAL AND EASTERN
VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE...UNTIL 8 PM THIS
EVENING.

LATE THIS AFTERNOON...A LINE OF THUNDERSTORMS WAS MOVING THROUGH THE
EASTERN VIRGINIA PIEDMONT...FROM NEAR FREDERICKSBURG TO SOUTH HILL.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING STRONG WINDS...AND
GOLFBALL SIZE HAIL. THE STORMS WILL MOVE ACROSS THE EASTERN PORTION
OF VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE BETWEEN 5 AND 8
PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ

CULLEN
Local storm report, Jun 6, 4:07 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
407 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    PALMYRA                   VA   1.75 INCH HAIL
06/06/02   FLUVANNA                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0330 PM    AMELIA                    VA   1.75 INCH HAIL
06/06/02   AMELIA                         REPORTED BY TV
                                          WEATHERCASTER

0300 PM    CUCKOO                    VA   WIND DAMAGE
06/06/02   LOUISA                         TREES DOWN THROUGHOUT THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

JEF
Local storm report, Jun 6, 5:03 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
503 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    PALMYRA                   VA   1.75 INCH HAIL
06/06/02   FLUVANNA                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0330 PM    AMELIA                    VA   1.75 INCH HAIL
06/06/02   AMELIA                         REPORTED BY TV
                                          WEATHERCASTER

0300 PM    CUCKOO                    VA   WIND DAMAGE
06/06/02   LOUISA                         TREES DOWN THROUGHOUT THE
                                          COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

0250 PM    5 S LOUISA                VA   1.75 INCH HAIL
06/06/02   LOUISA                         NUMEROUS TREES DOWN
                                          REPORTED BY EMA

0400 PM    LUNENBURG                 VA   WIND DAMAGE
06/06/02   LUNENBURG                      NUMEROUS TREES DOWN
                                          THROUGOUT COUNTY REPORTED
                                          BY LAW ENFORCEMENT

JEF/CY
Local storm report, Jun 6, 6:24 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
624 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    TOANO                     VA   WIND DAMAGE
06/06/02   JAMES CITY                     TREES DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0556 PM    SALUDA                    VA   WIND DAMAGE
06/06/02   MIDDLESEX                      TREES DOWN ALONG ROUTE
                                          618. REPORTED BY LAW
                                          ENFORCEMENT

0530 PM    KING AND QUEEN COURTHOUSE VA   WIND DAMAGE.
06/06/02   KING AND QUEEN                 NUMEROUS TREES DOWN ON
                                          ROUTE 631, AND POWER                                           OUTAGESREPORTED BY
                                          OUTAGES. REPORTED BY
                                          LAW ENFORCEMENT
CY
Special weather statement, Jun 6, 6:45 PM EDT, 13 minutes before
MDZ022-024-025-VAZ099-100-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 PM EDT THU JUN 6 2002

...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN SHORE...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
WHALEYVILLE TO SILVER BEACH...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR
   CRADDOCKVILLE AND WHALEYVILLE AT 645 PM
   BISHOP AND NEW CHURCH AT 650 PM
   BISHOPVILLE AND PARKSLEY AT 655 PM
   STOCKTON AND NEWARK AT 700 PM
   WACHAPREAGUE AND OCEAN PINES AT 705 PM
   WALLOPS ISLAND AND GREEN ACRES AT 710 PM

WIND GUSTS TO 50 MPH...SMALL HAIL...AND RAINFALL RATES OF AN INCH
PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
&&
LAT...LON 3854 7533 3743 7609 3731 7565 3842 7488

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:19 PM EDTSevere Thunderstorm WarningAKQLouisa46 min
Jun 6, 3:19 PM EDTSevere Thunderstorm WarningAKQAmelia41 min
Jun 6, 3:43 PM EDTSevere Thunderstorm WarningAKQLunenburg32 min
Jun 6, 4:53 PM EDTSevere Thunderstorm WarningAKQHenrico32 min
Jun 6, 4:54 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, City of Petersburg41 min
Jun 6, 5:18 PM EDTSevere Thunderstorm WarningAKQCharles City, New Kent42 min
Jun 6, 5:37 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, Middlesex, York, City of Williamsburg43 min
Jun 6, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 6, 5:55 PM EDTSevere Thunderstorm WarningAKQLancaster, Mathews, Northumberland30 min
Jun 6, 6:50 PM EDTSpecial Marine WarningAKQ40 min
Jun 6, 7:07 PM EDTSpecial Marine WarningAKQ23 min
Jun 6, 7:11 PM EDTSpecial Marine WarningAKQ49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.